Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Mar 29, 2018, 3:01 AM CDT for 5 counties in Texas. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2018, 3:01 AM CDT (08:01 UTC)
- Expired
- Mar 29, 2018, 5:00 AM CDT
- In force
- 119 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:50 AM CDT | FLASH FLOOD | 4 Ne Pine Forest, TX | MPING REPORT OF STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.7
The text
As transmitted.
771
WGUS54 KLCH 290801
FFWLCH
TXC199-241-245-351-361-291000-
/O.NEW.KLCH.FF.W.0020.180329T0801Z-180329T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
301 AM CDT THU MAR 29 2018
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Jefferson County in southeastern Texas...
Southwestern Newton County in southeastern Texas...
Southern Hardin County in southeastern Texas...
Orange County in southeastern Texas...
Southeastern Jasper County in southeastern Texas...
* Until 500 AM CDT
* At 300 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 1 to 4 inches of rain have
fallen earlier tonight. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, West Orange, Sour Lake, Nome,
Deweyville, Evadale, Central Gardens, Sabine Pass, Hamshire,
Mauriceville, Bevil Oaks and China.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
LAT...LON 3045 9370 3033 9376 3029 9371 3014 9369
3008 9373 3008 9372 3006 9370 3000 9377
2999 9386 2997 9384 2981 9395 2969 9384
2967 9406 2956 9435 2989 9436 2989 9444
3011 9445 3011 9460 3021 9463
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 12:00 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Mar 29, 12:00 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
1200 AM CDT Thu Mar 29 2018
.DISCUSSION...
06Z TAFS
&&
.AVIATION...
A large mass of showers and thunderstorms has stalled over
southeast Texas tonight. The activity has been consistently
impacting BPT and AEX over the last several hours and will
continue to do so through the early morning. The convection will
eventually begin to impact LCH sometime over the next couple of
hours, but timing the onset without notable movement is very
difficult. LFT and ARA will continue to be impacted by scattered
showers in advance of the larger mass of convection early this
morning before being overtaken by the heavier activity around
sunrise. Precipitation will gradually end across the area from
west to east beginning around mid morning at BPT, LCH and AEX
while lingering into the late morning or early afternoon at LFT
and ARA. Skies will begin clearing by mid to late afternoon.
Winds will be predominately out of the south through the morning,
but will likely become gusty and variable near thunderstorms.
Jones
&&
.PREV DISCUSSION... /issued 1005 PM CDT Wed Mar 28 2018/
DISCUSSION...
Expected heavy rainfall event has begun with local 88Ds showing
basically the nwrn 2/3 of the forecast area currently under a
shield of mainly light to moderate rain. Convection along the leading
edge of this activity along an old outflow boundary/convergence
zone stretching from e-cntl LA into parts of swrn LA/coastal sern
TX is producing periodic heavy rains with rates up to 2"/hr.
Meanwhile further upstream, a significant shortwave crossing wrn
TX is helping fire off additional convection...sometimes
strong/possibly severe...to our west over HGX's forecast area.
All in all, inherited grids/zones are handling this event well
with categorical POPs over most of the area through the
night...the primary exception being the sern zones which will be
last to see onset of the precip due to the slow-moving nature of
this system. WPC is beginning to get concerned with additional
flooding threat overnight as ingredients for heavy precip are
aligning over the region...primarily where rain is already
falling. Needless to say, the ongoing flood watch across the area
continues.
25
PREV DISCUSSION... /issued 637 PM CDT Wed Mar 28 2018/
DISCUSSION...
00Z TAFS
AVIATION...
A slow moving cold front will push through the area this evening into
Thursday morning accompanied by widespread showers and
thunderstorms. Visibility reducing heavy rain and strong, gusty
winds will accompany some of these storms. Away from storms, the
pressure gradient in the vicinity of the front will keep winds
elevated overnight with gusts of 20+ knots possible. The
precipitation will end from west to east beginning around mid
morning with skies gradually clearing by afternoon.
Jones
PREV DISCUSSION... /issued 444 PM CDT Wed Mar 28 2018/
DISCUSSION...
Strong thunderstorms continue to track across the lakes region in
southeast Texas and central Louisiana. These storms are producing
very heavy rains... numerous cloud to ground lightning strikes...
and gusty winds. In addition the pressure gradient has tighten
and winds across southern Louisiana and southeast Texas remain
brisk. These winds will taper off through the evening hours as
they gradually lift off surface. Precip water has been climbing
over the last few days as gulf moisture flows in to the northwest
gulf region. What is supporting the storm activity is a front and
sfc low back to the west and the upper lvl short wave that is
swinging through the southern rockies. Cape values this afternoon
are around 1500 to 1800 j/kg with LI from -5 to -7 and precip and
precip water about 1.5 inches. Storms will produce periods of very
heavy rains and this is expected to cause flooding issues tonight
into tomorrow. Heaviest rains are expected around the lakes
region of southeast Texas and across central Louisiana.
Marine...In addition a Small Craft Advisory... will continue
through the overnight into tomorrow. Offshore buoy's winds are
running around 20 knots or greater. This will produce seas of four
to seven feet.
The weather will gradually improve late in the day tomorrow and
into the weekend. Dry and mild weather over the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 81 62 76 54 / 80 100 70 10
LCH 79 67 77 58 / 40 90 70 10
LFT 82 67 75 57 / 30 60 100 10
BPT 80 66 78 58 / 70 100 60 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday afternoon for LAZ027>032-041-
073.
TX...Flash Flood Watch through Thursday afternoon for TXZ180-201-215-
216-259>262.
GM...Small Craft Advisory until 1 PM CDT Thursday for GMZ472-475.
Small Craft Advisory until 7 AM CDT Thursday for GMZ470.
Small Craft Exercise Caution until 7 AM CDT Thursday for GMZ430-
432-435-450.
Small Craft Exercise Caution through Thursday afternoon for
GMZ452-455.
&&
AVIATION...66Hazardous weather outlook, Mar 28, 4:22 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 422 PM CDT Wed Mar 28 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 292130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 422 PM CDT Wed Mar 28 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...This Afternoon and Tonight Strong thunderstorms to rumble through the region ahead of a cold front. Look for heavy rains and flooding with the stronger storms. A Flash Flood Watch will continue through the overnight hours. During the evening hours winds will begin to taper off and as a result the Wind Advisory will continue to around 7 pm. The Tornado Watch will continue through 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The front moves through during the day with rains ending and drier air pushing in from the west. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-292130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 422 PM CDT Wed Mar 28 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...This Afternoon and Tonight Strong southerly winds and rough seas will continue through the evening into the overnight hours. A Small Craft Advisory will continue through the tonight into tomorrow. The front is expected to push through during the day tomorrow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds to taper off late in the day tomorrow with seas beginning a slow fall. Winds will dropping to 10 to 15 mph. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Mar 28, 9:45 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
945 PM CDT WED MAR 28 2018
LAZ030-041-TXZ216-261-262-290315-
Calcasieu LA-Beauregard LA-Orange TX-Southern Newton TX-
Southern Jasper TX-
945 PM CDT WED MAR 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...SOUTHWESTERN NEWTON...NORTHERN
ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 1015 PM CDT...
At 945 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mauriceville, moving northeast at 60 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Beaumont, Deweyville, Starks, Fields, Mauriceville, Dequincy, Pine
Forest, Gist, Lunita, Bivens, Hartburg, Forest Heights, Devils
Pocket, Bancroft and Oretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3019 9405 3052 9376 3052 9372 3054 9374
3055 9373 3059 9370 3059 9368 3061 9368
3068 9362 3050 9339 3007 9389
TIME...MOT...LOC 0245Z 221DEG 53KT 3021 9390
JonesLocal storm report, Mar 29, 2:36 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
236 AM CDT THU MAR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM FLASH FLOOD 1 E WARREN 30.62N 94.40W
03/29/2018 TYLER TX DEPT OF HIGHWAYS
TXDOT REPORTS FLOODING ON FM 3290.
0235 AM FLASH FLOOD 2 W TOWN BLUFF 30.79N 94.22W
03/29/2018 TYLER TX DEPT OF HIGHWAYS
TXDOT REPORTS FLOODING ON FM 1746.
&&
TWHSpecial weather statement, Mar 29, 2:52 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
252 AM CDT THU MAR 29 2018
TXZ201-215-216-261-290845-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
252 AM CDT THU MAR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN HARDIN...
WESTERN ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 345 AM CDT...
At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Devers, or 8 miles east of Liberty, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Lumberton,
Vidor, Silsbee, Sour Lake, Nome, Evadale, Central Gardens, Saratoga,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview and
Weiss Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3041 9391 2993 9387 2986 9393 2984 9392
2985 9394 2984 9395 2982 9394 2983 9392
2982 9393 2981 9395 2981 9393 2980 9393
2976 9435 2989 9436 2989 9444 3011 9445
3011 9460 3031 9467
TIME...MOT...LOC 0752Z 261DEG 39KT 3001 9466
RuaThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:01 PM CDT | Areal Flood Advisory | LCH | Hardin, Jasper, Newton, Tyler | 3 hr |
| Mar 28, 8:23 PM CDT | Areal Flood Advisory | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 3 hr |
| Mar 28, 9:19 PM CDT | River Flood Warning | LCH | Jasper, Tyler | 5 days |
| Mar 28, 9:19 PM CDT | River Flood Warning | LCH | Hardin, Jasper | 9 days |
| Mar 28, 9:19 PM CDT | River Flood Warning | LCH | Hardin, Jasper, Jefferson, Orange | 13 days |
| Mar 28, 9:19 PM CDT | River Flood Warning | LCH | Jefferson, Orange | 11 days |
| Mar 28, 9:19 PM CDT | River Flood Warning | LCH | Hardin | 5 days |
| Mar 28, 9:19 PM CDT | River Flood Warning | LCH | Hardin, Jefferson | 24 hr |
| Mar 28, 9:45 PM CDT | Special Weather Statement | LCH | Orange | 30 min |
| Mar 28, 9:58 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 3 hr |
| Mar 28, 10:03 PM CDT | Areal Flood Advisory | LCH | Hardin, Jasper, Newton, Tyler | 3 hr |
| Mar 28, 10:35 PM CDT | Flash Flood Warning | LCH | Newton, Orange | 3 hr |
| Mar 29, 1:02 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 4 hr |
| Mar 29, 1:41 AM CDT | Flash Flood Warning | LCH | Jasper, Newton, Tyler | 4 hr |
| Mar 29, 2:52 AM CDT | Special Weather Statement | LCH | Hardin, Jefferson, Orange | 53 min |
| Mar 29, 4:55 AM CDT | Flash Flood Warning | LCH | Newton | 3 hr |
| Mar 29, 5:21 AM CDT | Areal Flood Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange, Tyler | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.